Using Paracetamol In Infancy Increases Risk Of Allergies

The drug paracetamol, also known as acetaminophen, has been implicated in recent years in the development of childhood asthma.

A 2009 systematic review and meta-analysis found that paracetamol use in the first year of life increased the risk of asthma by up to 3 times. The review also found a 1.5 increased risk in children whose mothers had used paracetamol during pregnancy.

A 2008 study published in the Lancet found a 48% increased risk of rhinoconjunctivitis and eczema in children who had been exposed to the drug in their first year of life.

These results have now been replicated in a Danish study led by Prof. Bisgaard who found that early exposure to paracetamol increases the risk of asthma in the first three years of life.

The study, published in the Journal of Allergy and Clinical Immunology, also found that the increase in asthma was dose-dependent, with a 28% jump for every doubling of days the baby received the drug.

While these studies do not prove that paracetamol causes asthma, they are certainly pointing to a strong correlation between the two.

The possible mechanism by which the drug could be triggering asthma is that it can alter the immune system and nudge it towards a Th2 dominance. If unregulated, Th2 immune response leads to allergies and atopy.

When metabolised by the liver, paracetamol and its active metabolite N-acetyl-p-benzoquinoneimine, require glutathione, a potent antioxidant, for clearance.

Glutathione keeps the immune system in check, preventing a shift towards chronic allergic responses. It is also necessary for the detoxification of heavy metals, among other things.

Glutathione production requires vitamin B6 for its production. Vitamin B6 deficiency is now reaching unprecedented levels. In clinic, vitamin B6 deficiency manifests as depression, anxiety, PMS, strong carbohydrate craving, insomnia as well as elevated levels of urinary porphyrins or kyptopyrroles.

Many mothers embark upon pregnancy with suboptimal levels of glutathione due to a high toxic burden and vitamin B6 deficiency as well as a dysbiotic gut. To this, we then add the early use of paracetamol in infants and rampant levels of allergy in young children.